[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1978

Thyroid Neoplasms After Radiation Therapy for Adolescent Acne Vulgaris

Author Affiliations

From the Departments of Surgery (Dr Paloyan) and Medicine (Dr Lawrence), Loyola University Stritch School of Medicine and Veterans Administration Hospital, Hines, Ill.

Arch Dermatol. 1978;114(1):53-55. doi:10.1001/archderm.1978.01640130017004
Abstract

• There is a potential hazard of thyroid cancer after exposure to external irradiation for the treatment of adolescent acne vulgaris. We noted a 60% incidence of thyroid carcinoma among 20 patients with such a history, who were operated on for thyroid nodules during a five-year period. Eighty-three percent of the patients with carcinoma had either a follicular or a mixed papillary-follicular carcinoma; 17% had a papillary carcinoma; 33% had regional node metastases; none had evidence of distant metastases. The interval between radiation exposure and thyroidectomy ranged from nine to 41 years. This association of thyroid neoplasms and a prior history of radiation for acne vulgaris may be coincidental and therefore remains to be proved by retrospective surveys of large numbers of treated patients with appropriate controls.

(Arch Dermatol 114:53-55, 1978)

×